South Dakota, 2013

Hail and Damaging Wind in South Dakota, August 31, 2013

August 31, 2013 · NWS ABR · 5 events in 3 counties and zones

Thunderstorms brought large hail and damaging winds to parts of far northeast South Dakota. Hail up to golf ball size along with winds over 60 mph occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms brought large hail and damaging winds to parts of far northeast South Dakota. Hail up to golf ball size along with winds over 60 mph occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 11:48 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 11:48 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CDT SAT AUG 31 2013

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

ONLY MINOR CHANGES NEEDED IN REGARDS TO THE FORECAST FOR THE
REMAINDER OF TODAY. WILL BE WATCHING PROGRESSION OF COLD FRONT AS
IT TRACKS EAST ACROSS THE CWA LATER TODAY. STILL EXPECTING SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT
LATER THIS AFTERNOON...WITH INITIATION OVER EASTERN SD. THEN...AS
ACTIVITY PUSHES EAST...SOME FORM OF A BROKEN LINE OF STORMS SHOULD
DEVELOP AS ACTIVITY REACHES I-29 AND POINTS EAST. SEVERE STORMS
STILL LOOKING POSSIBLE OVER THE EASTERN CWA AS WELL.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH MONDAY

MAJORITY OF THE FOCUS WILL BE ON THE NEAR TERM TIME FRAME. FIRST
OPPORTUNITY FOR MOISTURE THIS MORNING IS THANKS TO WEAK WARM
ADVECTION. THE RESULTING STORMS WILL REMAIN NON SEVERE THROUGH THE
REST OF THE AM...WITH HIGH RES GUIDANCE SUGGESTING A SLOW
SOUTHEAST TRAJECTORY...AND DISSIPATION BY LATE MORNING. FOCUS WILL
THEN SHIFT TO THE ENVIRONMENT AHEAD OF A COLD FRONT THAT WILL PASS
THROUGH THIS AFTERNOON. AGAIN...HIGH RES GUIDANCE HAS LATCHED ONTO
CONVECTIVE DEVELOPMENT ALONG OR EAST OF THE JAMES VALLEY...PUSHING
STORMS OUT OF THE FORECAST AREA BY LATE EVENING/EARLY MORNING. THE
PRE STORM ENVIRONMENT FEATURES WARM MID LEVEL TEMPERATURES WITH H7
READINGS BETWEEN +11 AND +13C. MIXED LAYER DEWPOINTS ARE EXPECTED
TO SURGE INTO THE 60S THANKS TO MOISTURE POOLING AHEAD OF THE
FRONT...SUPPORTING UPWARDS OF 2500 J/KG CAPE. SHEAR WILL RUN ABOUT
30-35KTS...THOUGH LOW LEVEL FLOW AHEAD OF THE FRONT MAY BE MORE
SOUTHWESTERLY AND IS WEAK THROUGH 8KFT.

A BROAD AREA OF HIGH PRESSURE WILL FOLLOW FOR SUNDAY AND MONDAY.
THIS AIRMASS WILL FEATURE MIXED LAYER DEWPOINTS ANYWHERE FROM THE
UPPER 30S TO NEAR 50...AND LOW LEVEL TEMPERATURES MUCH CLOSER TO
CLIMO.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY

UPPER LEVEL RIDGING BUILDS BACK IN FOR THE EXTENDED. THE PERIOD
WILL BE MOSTLY DRY. ONE SHORTWAVE DOES MOVE THROUGH SD/NE LATE ON
WEDNESDAY...BUT APPEARS TO HAVE LIMITED MOISTURE TO WORK WITH SO
COLLABORATED TO KEEP POP MENTION OUT OF FORECAST. TEMPERATURES MAY
BE SUPPRESSED SLIGHTLY ON WED/THU WITH ADDITIONAL CLOUD COVER FROM
THE WEAK SFC TROF AND SHORTWAVE. OTHERWISE HIGH TEMPS WILL BE
AROUND 10 DEGREES ABOVE AVERAGE WITH TUESDAY AND SATURDAY LOOKING
THE HOTTEST RIGHT NOW.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE NEXT 24
HOURS...EXCEPT WHILE SHORT-LIVED THUNDERSTORMS ARE OCCURRING.
CONVECTION HAS ALREADY DEVELOPED ACROSS THE WESTERN DAKOTAS...AND
WILL WORK THROUGH THE CENTRAL AND EASTERN DAKOTAS NOW THROUGH
EARLY THIS EVENING ALONG AND AHEAD OF A FAST-MOVING COLD FRONT
SWEEPING SOUTHEASTWARD THROUGH THE NORTHERN PLAINS TODAY/TONIGHT.
LOOK FOR AN ABRUPT SWITCH IN WIND DIRECTION FROM
SOUTH-SOUTHWESTERLY AHEAD OF THE FRONT TO NORTHWESTERLY POST
FRONTAL...WITH SPEEDS INCREASING GENERALLY TO 10 TO 20 KNOTS WITH
HIGHER GUSTS FOR SEVERAL HOURS POST FRONTAL.

HAD A BRIEF WEAK RAIN SHOWER PASS OVER KPIR A LITTLE BIT AGO.
SEEING A FEW MORE ECHOES DEVELOPING OFF TO THE WEST OF KPIR RIGHT
NOW...AND MAY HAVE TO REINTRODUCE A TEMPO PERIOD OF TS THERE FOR
ANOTHER OUR OR TWO.

SCATTERED SHOWERS/THUNDERSTORMS ARE ONGOING RIGHT NOW AT KMBG AND
LOOK TO CONTINUE THERE UNTIL APPX 19Z...BEFORE THE KMBG TAF CLEARS
OUT.

FURTHER EAST...THE KABR AND KATY TERMINALS ARE ALSO EXPECTED TO
RECEIVE SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON...TIMED TO
REACH KABR BY APPX 21Z...POSSIBLY LASTING INTO EARLY THIS EVENING
AT KATY. BY THE TIME STORMS ARE GETTING INTO NORTHEAST SOUTH
DAKOTA LATER THIS AFTERNOON...SOME STORMS ARE EXPECTED TO BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
SEVERE WX THREAT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 2:59 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SAT AUG 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE
RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER
VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE
EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

The radar

The Aberdeen radar (KABR), 73 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Day

When
August 31, 2:15 PM CST
Where
Day County, 4.86 mi N of Roslyn
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.570, -97.490

Hail, Day

When
August 31, 2:41 PM CST
Where
Day County, 9.55 mi ENE of Grenville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.540, -97.230

Hail, Roberts

When
August 31, 2:41 PM CST
Where
Roberts County, 3.59 mi NNE of New Effington
Measured
1.75 in hail
Reported by
Public
Coordinates
45.900, -96.900

Hail, Roberts

When
August 31, 2:49 PM CST
Where
Roberts County, Rosholt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.870, -96.730

Thunderstorm Wind, Grant

When
August 31, 3:50 PM CST
Where
Grant County, 7.11 mi WNW of Marvin
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.300, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475529, 475530, 475531, 475532, 475533.